Alabama, 2017

Heavy Snow and Winter Weather in Alabama, December 8, 2017

December 8, 2017 · NWS HUN · 3 events in 3 counties and zones

The northern fringe of a large band of snow across central into northeast Alabama brought a period of snow during the morning and afternoon hours over portions of Cullman, Marshall and DeKalb Counties. Amounts ranged from 1 to 3 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The northern fringe of a large band of snow across central into northeast Alabama brought a period of snow during the morning and afternoon hours over portions of Cullman, Marshall and DeKalb Counties. Amounts ranged from 1 to 3 inches. The Valley Head COOP observer in DeKalb County measured 3.2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 8, 5:37 AM CST, 23 minutes earlier.

Area forecast discussion, Dec 8, 5:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
537 AM CST Fri Dec 8 2017

.UPDATE...
For 12Z TAFS and Near Term.

&&

.NEAR TERM...(Today and Tonight)
Issued at 530 AM CST Fri Dec 8 2017

As of 5 AM made a few tweaks to the forecast based on current
satellite and radar trends. Increased PoPs a little bit based on the
blob of precip and cooling cloud tops moving across central MS
towards the AL border. Timing out the arrival of this precip puts it
into Cullman county around 8 AM and into Marshall and DeKalb counties
around 9 AM. Winds have increased out of the N/NE a bit this morning
and this has continues to provide a steady stream of drier air in
the lowest levels of the atmosphere. Much of the TN Valley will
remain dry today but could see a few flurries. The exception to this
is east of a line from Cullman to Scottsboro, where light snow is
possible and could potentially change over to a mix of rain/snow
later this morning. Reports so far indicate that around 0.25 inches
of snow fell in portions of Marshall and DeKalb counties but all of
this stuck to elevated surfaces and remained off of the roads. An
additional half an inch is possible in southern Marshall and DeKalb
counties as the blob of precip out of MS moves into the area. But as
mentioned, the precip will be contending with drier air working in at
the lowest levels and this may help to limit snowfall totals
somewhat. If the blob of precip intensifies any as it moves towards
our SE counties we may need to issue a Winter Weather Advisory but at
this time feel that any impacts will be limited as road temps remain
in the upper 30s to lower 40s and any snow that falls should melt on
contact with road surfaces.

(Previous Near Term Discussion)...This continues to be a difficult
forecast in regards to what will eventually win out (drier air vs
wintry precip) across NE AL. Cold and dry air has spread across the
entire HUN CWA with dewpoints in the 20s. The exception being in far
southern Marshall and DeKalb counties where a band of light precip
has been able to saturate the lowest levels resulting in a change
over from light rain to light snow. Based on radar trends as of 2:45
AM this band of now light snow could continue until 3:30 AM, which
might be enough for a quick dusting of snow on elevated surfaces. The
AL road sensor network shows road temps in NE AL in the upper 30s to
lower 40s and indicates that any snow that does fall should melt on
contact with road surfaces. The exception is bridges and overpasses
where a very light dusting of snow may be possible.

After 3 AM radar trends back to our W/SW suggest a break in any
wintry precip until later this morning. Latest forecast guidance
continues to indicate a sharp gradient in precip. This is primarily
due to the steady stream of dry air at the surface up through about
10,000 feet. Above this layer W/SW winds will be advecting moisture
into the TN Valley. With an elongated positively tilted trough
lingering back to the west, the best upper level forcing won't move
over the area until this afternoon/evening, which is just out of
phase with the timing of the better moisture aloft. The main forcing
instead will be generated by isentropic lift above 700mb and should
be maximized from 7am-3pm. But the continued stream of cold dry air
at the surface will limit precip chances somewhat.

With latest guidance bringing QPF/PoPs back to the NW towards Lake
Guntersville have nudged values upwards for the morning and into
early afternoon. The best chances will remain to our south where a
better band of precip will be located. As mentioned above there will
be enough lift and moisture around later this morning to support
initially light snow, then as we warm slightly this could become a
mix of rain/snow in valley locations and continued light snow in the
higher terrain of Marshall and DeKalb counties. Then transition back
to all snow by this afternoon/evening. The upper level trough starts
to move over the area this evening and will push any lingering
moisture off to the east, ending precip chances.

In terms of accumulations, the band that is currently moving across
southern Marshall and DeKalb counties could be enough for a light
dusting by sunrise. Then additional light accumulations are possible
later this morning with up to a half an inch possible in far southern
Marshall and DeKalb counties. Some higher amounts are possible in the
higher terrain areas. Those amounts combined with road temps in the
upper 30s to lower 40s should keep any travel impacts to a minimum.
So, we have decided to hold off on issuing any Winter products at
this time and have issued an SPS discussing light accums on mainly
elevated surfaces.

Winds tonight should remain elevated enough to keep things mixed and
temperatures from falling into the teens. Nudged lows down a degree
or so but could potentially see a need to lower values a bit further.
This would put the entire TN Valley in the lower 20s for Saturday
morning.

.SHORT TERM...(Saturday through Sunday night)
Issued at 300 AM CST Fri Dec 8 2017

Quiet weather will continue to dominant the week ahead with very
limited chances for precipitation -- and generally continued
troughing and below normal temperatures. A cold front will track
toward the region on Saturday, though the best lift and any available
moisture will be well to the northeast. Thus, any chances for light
rain and/or flurries was kept to the NE across Upper East Tennessee.
Dry air will move back in quickly as this weak front quickly surges
south from the Ohio Valley and through the Tennessee Valley. Though
moisture will be limited, a stronger reinforcing shot of colder air
will make it feel quite chilly behind the FROPA in the afternoon
(despite the sunshine). A clear night with light northerly flow will
give us the coldest night of this winter season so far as lows will
bottom out in the upper Teens to lower 20s by early Sunday morning!
Northwest flow between an upper-trough to the northeast and an upper
ridge to the southwest will promote a very chilly day Sunday, with
highs only peaking in the low to mid 40s.

.LONG TERM...(Monday through Thursday)
Issued at 300 AM CST Fri Dec 8 2017

The upper-trough over the Northeast US will quickly exit into the
Canadian Maritimes as a subtropical ridge over the western Gulf
Coast briefly tries to nose it's way into the lower Mississippi and
Tennessee Valleys on Monday. Thus, some brief moderation will occur
as winds back to the WSW thanks to this feature. Highs will return to
the mid 50s (seasonable levels) for a day, with plenty of sunshine
and only a few passing high clouds. This warm-up, however will be
short- lived as a deepening upper- trough swinging southeast from
Ontario into the St. Lawrence Valley will drag another strong (but
dry) cold front into the Deep South Tuesday into Wednesday. This will
bring with it another round of Canadian air and knock temperatures
down 10-15 degrees once more. There is some evidence that another
weak ridge may attempt to build back in by late week and give us some
relief -- but uncertainty exists due to the fluid nature of this
pattern.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 530 AM CST Fri Dec 8 2017

A band of precip is moving out of central MS towards western AL and
as this moves towards northern AL it could lower cigs down to around
3,500 feet at HSV. Otherwise, northerly winds around 10kts will
provide enough dry air near the surface to keep VFR cigs at both HSV
and MSL. Light snow turning to a mixture of rain/snow is possible
across NE AL this morning. A few flurries are possible at HSV but not
expecting any accumulations. Winds remain out of the north for the
next 24 hours with a brief gusts to 15kts possible at times today.

Winds increase on Saturday as a stronger system drops into the area
from the north.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...Stumpf
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 8, 3:48 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
348 AM CST Fri Dec 8 2017

ALZ001>010-016-TNZ076-096-097-090500-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
348 AM CST Fri Dec 8 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Light snow accumulations of generally one half inch or less are
possible across portions of Cullman, Marshall, and DeKalb Counties
through this afternoon. While most accumulations will remain
confined to grassy surfaces, localized slick roads could develop
along rural, elevated locations where slightly cooler surface
temperatures exist.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time, but any snowfall reports would be
greatly appreciated.

In the hours before

Special weather statement, Dec 8, 2:20 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
220 AM CST Fri Dec 8 2017

ALZ008>010-016-081500-
Marshall-Jackson-De Kalb-Cullman-
Including the cities of Albertville, Boaz, Guntersville, Arab,
Scottsboro, Fort Payne, Rainsville, and Cullman
220 AM CST Fri Dec 8 2017

...Light snow accumulations expected this morning across Cullman,
Jackson, Marshall, and DeKalb Counties...

A broad area of light snow will continue to move across portions of
North Central and Northeast Alabama early this morning. Surface
temperatures in most locations will generally stay at or above the
freezing mark, causing most snow that falls to melt on contact.
However, slightly cooler temperatures in elevated areas such as Sand
and Lookout Mountain may allow for some light snowfall accumulations
around half an inch through mid-morning. This could result in some
localized slick roadways in these rural, elevated areas.

The remaining valley locations could see a light dusting, mainly on
grassy surfaces by daybreak. However, widespread travel concerns are
not expected.
Special weather statement, Dec 8, 4:47 AM CST, 1 hour 13 minutes before
Special Weather Statement...UPDATED
National Weather Service Huntsville AL
447 AM CST Fri Dec 8 2017

ALZ008>010-016-081800-
Marshall-Jackson-De Kalb-Cullman-
Including the cities of Albertville, Boaz, Guntersville, Arab,
Scottsboro, Fort Payne, Rainsville, and Cullman
447 AM CST Fri Dec 8 2017

...Light snow accumulations expected this morning across Cullman,
Jackson, Marshall, and DeKalb Counties...

A broad area of light snow will continue to move across portions of
North Central and Northeast Alabama this morning. Surface
temperatures in most locations will generally stay at or just above
the freezing mark. This will cause most of the snow that falls to
generally melt on contact on pavement and keep accumulations mainly
to grassy surfaces.

However, slightly cooler temperatures in elevated areas such as Sand
Mountain and Lookout Mountain will allow for some light snowfall
accumulations around half an inch to perhaps an inch through midday.
This could result in some localized slick roadways in these rural,
elevated areas.

The remaining valley locations could see a light dusting to around
one quarter of an inch, mainly on grassy surfaces. However,
widespread travel issues are not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Cullman

When
December 8, 6:00 AM CST to 1:00 PM CST
Where
Cullman forecast zone
Reported by
CoCoRaHS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Snowfall accumulated to one inch or less across central and eastern portions of the county. The highest amount reported was 1.0 inch at 1.6 E of Hanceville.

Winter Weather, Marshall

When
December 8, 7:00 AM CST to 1:00 PM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Snowfall accumulation reports ranged from 0.8 inch 2 ENE of Crossville to 1.8 inches 1.8 WNW of Albertville.

Heavy Snow, Dekalb

When
December 8, 9:00 AM CST to 9:00 PM CST
Where
Dekalb forecast zone
Reported by
COOP Observer
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

The NWS COOP observer at Valley Head reported a snow total of 3.2 inches in the northeast corner of the county. Other portions of the county received 1.0 to 2.0 inches based on other CoCoRaHS observers.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727515, 727516, 727518.